Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Twin Cities, MN

May 25, 20084 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 4:13 PM CDT for 4 counties in Minnesota. It was in force for 62 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 4:13 PM CDT (21:13 UTC)
Expired
May 25, 2008, 5:15 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Anoka County, MN, Chisago County, MN, Isanti County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 64 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:24 PM CDTHAIL 0.75Ese Ramsey, MN
May 25, 4:30 PM CDTHAIL 1Andover, MN
May 25, 4:30 PM CDTHAIL 32 Nnw Anoka, MN
May 25, 4:33 PM CDTHAIL 2.52 W Andover, MN
May 25, 4:40 PM CDTTSTM WND DMG5 Nw Coon Rapids, MNPOWER LINES DOWN, TREES DOWN, SOME ROOFS PARTIALLY MISSING. POSSIBLE TORNADO AT COUNTRY RD 242 AND SHENANDONAH BLVD NW.
May 25, 4:51 PM CDTHAIL 1.25Ham Lake, MN
May 25, 4:54 PM CDTHAIL 11 S Forest Lake, MN
May 25, 5:02 PM CDTHAIL 16 S Lindstrom, MN
May 25, 5:03 PM CDTHAIL 11 Ese Forest Lake, MN
May 25, 5:12 PM CDTHAIL 0.752 Nnw Anoka, MN
May 25, 5:14 PM CDTHAIL 0.756 E Forest Lake, MN
May 25, 5:23 PM CDTTSTM WND DMGForest Lake, MNMILE MARKER 124 ON INTERSTATE 35 E. FARM BUILDINGS BLOWN OVER, TREES UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:04 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252113
SVRMPX
MNC003-025-059-163-252215-
/O.NEW.KMPX.SV.W.0023.080525T2113Z-080525T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ISANTI COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHERN CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 408 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF ANOKA...OR ABOUT OVER ELK RIVER...AND MOVING
  EAST AT 48 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANOKA...
  ANDOVER...
  ISANTI...
  EAST BETHEL...
  WYOMING...
  FOREST LAKE...
  NORTH BRANCH...
  CHISAGO CITY...
  LINDSTROM...

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL.

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4520 9277 4517 9328 4526 9352 4553 9350
      4553 9274
TIME...MOT...LOC 2113Z 265DEG 42KT 4534 9349

$$

RAH/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, May 25, 6:49 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN MAY 25 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL.
SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE
INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS
TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z
TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM
WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD
IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE
REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE
POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED
HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW
REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED
TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY.
WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF
BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER
LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT
GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE
ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO
WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF
SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE
AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE
HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING.
MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE
GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE
THE 80-85F TEMPERATURES TO THE SOUTHWEST.

AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT
CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA.
OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST
POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW.
WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD
SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU
AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO
WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT.

&&

.AVIATION.../12Z TAF ISSUANCE/

LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA
TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS.
THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA
OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE
GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO
STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD
WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 1:19 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
119 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST MICHAEL TO NEW ULM. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA BETWEEN 3 PM AND 4 PM AND MOVE EAST ACROSS THE
REMAINDER OF THE AREA THROUGH EARLY EVENING. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES...
ESPECIALLY OVER WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY AND CONTINUE INTO
SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

TRH

In the hours before

Local storm report, May 25, 3:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 NW MAPLE LAKE         45.24N 94.01W
05/25/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 3:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NNW MAPLE LAKE        45.26N 94.03W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0349 PM     HAIL             8 S CLEARWATER          45.29N 94.04W
05/25/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 3:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0352 PM     HAIL             1 NE ANNANDALE          45.27N 94.10W
05/25/2008  M1.50 INCH       WRIGHT             MN   TRAINED SPOTTER

0358 PM     HAIL             MAPLE LAKE              45.23N 94.00W
05/25/2008  M2.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M2.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0401 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M2.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0404 PM     HAIL             BUFFALO                 45.18N 93.87W
05/25/2008  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0405 PM     HAIL             4 W OTSEGO              45.30N 93.68W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             ELK RIVER               45.33N 93.57W
05/25/2008  M0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:43 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine62 min
May 25, 8:24 AM CDTSevere Thunderstorm WarningMPXSwift51 min
May 25, 9:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift44 min
May 25, 9:24 AM CDTSevere Thunderstorm WarningMPXStearns66 min
May 25, 10:01 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns44 min
May 25, 10:42 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs63 min
May 25, 11:10 AM CDTSevere Thunderstorm WarningMPXIsanti27 min
May 25, 11:34 AM CDTSevere Thunderstorm WarningMPXChisago26 min
May 25, 3:04 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright56 min
May 25, 3:36 PM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Wright54 min
May 25, 3:49 PM CDTTornado WarningMPXSherburne, Wright26 min
May 25, 4:01 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Mille Lacs, Sherburne, Stearns, Wright59 min
May 25, 4:03 PM CDTTornado WarningMPXHennepin, Wright27 min
May 25, 4:37 PM CDTTornado WarningMPXAnoka, Ramsey, Washington23 min
May 25, 4:41 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright49 min
May 25, 4:56 PM CDTTornado WarningMPXAnoka, Ramsey, Washington34 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningMPXHennepin28 min
May 25, 5:17 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington43 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington35 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningMPXWashington30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.